TITLE

Adverse drug events in the elderly

AUTHOR(S)
Kathrin M. Cresswell; Bernard Fernando; Brian McKinstry; Aziz Sheikh
PUB. DATE
September 2007
SOURCE
British Medical Bulletin;Sep2007, Vol. 83 Issue 1, p259
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background Increasing recognition of the burden associated with iatrogenic disease has led to international interest into how best to promote patient safety. Within this field, the subject of adverse drug events (ADEs) has received particular attention, this reflecting the known high frequency with which such events occur, particularly in the elderly. Methods We conducted a narrative review summarizing epidemiological data on medication-related adverse events in elderly people, considering various known causes of such events and suggesting practical ways in which prescribing can be made safer for high-risk populations. Results There is an increasing recognition that a relatively high proportion of ADEs in the elderly may be preventable. Systems issues have been found to play a particularly powerful role in this context, resulting in several promising approaches to address the problem. Conclusions Relatively simple system changes have the potential to reduce the burden associated with medication-related adverse events in the elderly.
ACCESSION #
27303607

 

Related Articles

  • SAFE MODERN MEDICINE?  // Art of Healing;Jun-Aug2010, Vol. 2 Issue 31, p17 

    The article presents studies on the adverse effects of modern drugs, wherein the results showed that 3,000 people die each year in New Zealand from iatrogenic illness as a result of medically-prescribed drugs, while medical mistakes such as errors in dosage and type of drugs prescribed kill...

  • Medication errors with Toprol-XL, Topamax and Tegretol reported.  // Reactions Weekly;10/8/2005, Issue 1072, p3 

    Announces that AstraZeneca has issued letters to health care professionals and pharmacists advising of reports of medication errors between its Toprol-XL extended-release tablets and Topamax, and between Toprol-XL and Tegretol. Overview of the medication errors; Health consequences of the...

  • Predicting and Preventing Adverse Drug Reactions in the Very Old. Merle, Louis; Laroche, Marie-Laure; Dantoine, Thierry; Charmes, Jean-Pierre // Drugs & Aging;2005, Vol. 22 Issue 5, p375 

    The size of the elderly population has been increasing steadily for several years. Individuals in this age group often have several concomitant diseases that require treatment with multiple medications. These drugs, for various reasons and especially as a consequence of potential accumulation,...

  • Cefepime/ceftazidime.  // Reactions Weekly;10/30/2004, Issue 1025, p7 

    Presents the case of two elderly patients with renal failure who developed nonconvulsive status epilepticus during treatment with cefepime or ceftazidime. Symptoms shown by the patients; Treatments received.

  • Valproic acid.  // Reactions Weekly;8/4/2007, Issue 1163, p25 

    The article describes the case of five elderly patients who developed encephalopathy during treatment with valproic acid. One patient is an 83-year-old woman who was hospitalized because of a tonic-clonic seizure. There was prompt clinical improvement in all patients after changing valproic acid...

  • Ezetimibe.  // Reactions Weekly;12/2/2006, Issue 1130, p16 

    The article presents two case reports on the adverse effect of ezetimibe treatment. A 48-year-old man who had experienced mild lower limb muscle pain had an elevated creatine kinase (CK) levels following treatment with ezetimibe. A 60-year-old woman who had experienced general discomfort during...

  • IATROGENIC DISEASE OF THE GASTROINTESTINAL TRACT. Friend, Dale G. // American Journal of Gastroenterology;May1958, Vol. 29 Issue 5, p488 

    Provides information on gastrointestinal iatrogenic disease. Definition of iatrogenic disease; Causes of gastrointestinal iatrogenic disease; Adverse effect of antibiotic therapy, analgesic drugs and cathartics on gastrointestinal tract.

  • Adverse drug reactions (ADRs): a patient perspective on assessment and prevention in primary care. Kieve, Millie // Quality in Primary Care;2007, Vol. 15 Issue 4, p221 

    A British Medical Association (BMA) report Reporting Adverse Drug Reactions, May 2006, estimated that 250 000 people a year are admitted to hospital suffering harmful effects of prescription drugs at a cost to the NHS of about £466 million a year. This is based on a 2004 study of hospital...

  • Sigmoidocolocystoplasty for augmentation of iatrogenic small capacity bladder caused by direct injury to the bladder during inguinal hernia repair: long-term follow-up. Miyano, Go; Yamataka, Atsuyuki; Okada, Yasuhiro; Shimotakahara, Akihiro; Kaneko, Kazunari; Lane, Geoffrey J.; Yamashiro, Yuichiro; Miyano, Takeshi // Pediatric Surgery International;Jan2004, Vol. 20 Issue 1, p61 

    Inguinal hernia repair is the most common operation performed in pediatric surgical practice. However, this procedure can be difficult, even in the most experienced hands, and result in complications, especially in small infants. Injury to the bladder is one of the known complications of...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics